Hail, Quay
- When
- June 11, 11:30 PM MST
- Where
- Quay County, Tucumcari
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.170, -103.730
Nickel size hail reported in Tucumcari.
Isolated strong to severe thunderstorms developed in the early morning hours over portions of the east central pains. Hail was the primary impact from this event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Isolated strong to severe thunderstorms developed in the early morning hours over portions of the east central pains. Hail was the primary impact from this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 11, 10:46 PM MST, 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1146 PM MDT MON JUN 11 2012 .AVIATION... 06Z TAF CYCLE ISOLD SHRA/TS OVERNIGHT FROM THE SANGRE DE CRISTO AND SANDIA MOUNTAINS EAST TO THE TX BORDER. EAST CANYON WIND WILL PLOW THROUGH GAPS IN THE CENTRAL MTN CHAIN OVERNIGHT WITH A MODERATELY STRONG E CANYON WIND FROM ONM TO SAF. AN AVIATION WEATHER WARNING WAS JUST FOR GUSTS OF 35 TO 40 KT AT KABQ FROM MIDNIGHT TO 5 AM. IN ADDITION...PERSISTENT ELY UPSLOPE FLOW ON THE PLAINS WILL RESULT IN AREAS OF IFR AND MVFR CONDITIONS LATE TONIGHT THROUGH MID MORNING TUE IMPACTING LVS...TCC AND POSSIBLY ROW. CONVECTION WILL BE MORE WIDESPREAD TUE FOR CENTRAL AND EASTERN AREAS WITH THE POTENTIAL FOR SEVERE TS ACROSS THE ERN PLAINS. 40 && .PREV DISCUSSION...949 PM MDT MON JUN 11 2012... NUMERICAL WEATHER PREDICTION MODELS CONTINUING TO OVERDO LOW LEVEL MOISTURE OVER EASTERN NEW MEXICO. MODEL SOLUTIONS REMAINING QUITE STUBBORN...SHOWING CONVECTION BREAKING OUT OVER THE CENTRAL MTNS AND HIGHLANDS LATE THIS EVENING/TONIGHT BUT WITH NO REAL DISCERNIBLE MID OR UPPER LEVEL FORCING MECHANISM...NOT EXPECTING MORE THAN ISOLATED SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG TERRAIN FORCED CONVERGENCE OVER CENTRAL NM. LOWERED PRECIPITATION CHANCES FOR THE REMAINDER OF TONIGHT GIVEN CURRENT SFC OBS AND RADAR/SATELLITE IMAGERY. STRONG EAST CANYON/GAP WINDS IN THE MIDDLE RIO GRANDE VALLEY STILL LIKELY LATE TONIGHT AND TUESDAY MORNING WITH A BROAD 8-9MB PRESSURE GRADIENT CURRENTLY ACROSS THE STATE EXPECTED TO BECOME MORE FOCUSED OVER CENTRAL NM DURING THE NEXT SEVERAL HOURS. 33 .PREV DISCUSSION...312 PM MDT MON JUN 11 2012... INTERESTING DISTRIBUTION OF SURFACE DEWPOINTS IN ASSCN WITH THE BACK DOOR COLD FRONT TODAY. UNLIKE THE PAST SEVERAL BOUNDARIES DRY AIR HAS ENTRAINED INTO MUCH OF THE NE AND EAST CENTRAL PLAINS WHILE A THIN RIBBON OF HIGHER DEWPOINTS IN THE 40S EXISTS FROM THE SE PLAINS NW INTO THE ESTANCIA VALLEY. A WEAK MID LEVEL WAVE BISECTING CENTRAL NM WILL SERVE TO FOCUS SOME ISOLD CONVECTION ALONG THE FRONTAL BNDRY THIS EVENING. CURRENT COVERAGE OF POPS MAY BE TOO MUCH FOR THE EAST BUT MODEL CONSENSUS AND LATEST LAPS INSTABILITY IS PERSISTENT ON SCATTERED ACTIVITY DEVELOPING FROM THE ESTANCIA VALLEY SE INTO THE SE PLAINS THIS EVENING. OTHERWISE...TEMPS HAVE COOLED BIG TIME FOR THE EAST AFTER READINGS IN THE LOW 100S THE PAST COUPLE DAYS. GAP WINDS WILL DEVELOP WITHIN THE RIO GRANDE VALLEY TONIGHT AS THE FRONTAL BNDRY CONTINUES SLIDING WEST. CURRENT PROGS FOR KABQ SHOW BREEZY CONDITIONS WITH THE MET AND PARALLEL MAV INDICATING WINDS 24-29 KTS OVERNIGHT. MOST LOCATIONS WILL HOWEVER SEE ONLY LIGHT GAP WINDS. THIS BNDRY WILL USHER WHAT MEAGER MOISTURE IS PRESENT OVER THE EAST INTO THE CENTRAL VALLEY. THIS WILL SERVE AS A FOCUS FOR SOME POTENTIAL VIRGA/DRY STORMS WITHIN THE VALLEY AND THE SURROUNDING HIGH TERRAIN TUESDAY. THE LATEST 12/18Z MODEL GUIDANCE HAS TRENDED MORE SHALLOW WITH THE LOW LEVEL MOISTURE OVER THE E PLAINS TUESDAY THUS COVERAGE MAY AGAIN BE A LITTLE OVERDONE FOR TUESDAY. SPC STILL INDICATES A SLIGHT RISK OF SVR STORMS OVER THE EAST TUESDAY. THE GFS AND EVEN MORESO NOW THE ECMWF ARE DRYING OUT THE 850-500MB FLOW FOR WEDNESDAY ALL THE WAY TO THE TEXAS STATE LINE. THIS WILL FAVOR MAX TEMPS BACK ABOVE NORMAL FOR ALL AREAS AND STORM CHANCES ONLY FOR THE FAR E PLAINS. THURSDAY AND FRIDAY WILL CERTAINLY BE DRIER FOR THE ENTIRE STATE WITH BREEZY CONDITIONS POSSIBLE. ANY DRY LIGHTNING STRIKES THE NEXT COUPLE DAYS MAY LIGHT UP WITH A COUPLE DAYS OF ABOVE NORMAL TEMPS...BREEZY CONDITIONS...AND LOW HUMIDITIES. EXTENDED GUIDANCE CONTINUES TO TREND TOWARD AN UPPER LOW DIVING SOUTH INTO THE BAJA REGION OVER THE WEEKEND. THIS COMBINED WITH A BUILDING RIDGE OVER NORTHERN MEXICO MAY ALLOW FOR A PERIOD OF INCREASED MOIST SOUTHERLY FLOW OVER THE STATE WITH THE POTENTIAL FOR SOME WETTING RAINFALL. GUYER .FIRE WEATHER... MOISTURE WILL CONTINUE TO IMPROVE IN CENTRAL AND EASTERN AREAS WITH PERSISTENT EAST AND SOUTHEAST FLOW TONIGHT. A GUSTY EAST CANYON WIND CAN BE EXPECTED FROM CARRIZOZO TO SOCORRO...ALBUQUERQUE AND SANTA FE. SPEEDS SHOULD PEAK LATE TONIGHT WITH GUSTS AROUND 40 MPH BELOW TIJERAS CANYON. THE ENHANCED MOISTURE ON THE PLAINS SHOULD RESULT IN AREAS OF LOW CLOUDS TONIGHT UNTIL MID MORNING TUESDAY. A LOW AMPLITUDE UPPER LEVEL TROUGH WILL EXIT FROM THE NORTHERN AND CENTRAL ROCKIES INTO THE UPPER GREAT PLAINS BY MID DAY TUESDAY...WHICH IS ABOUT 6 HOURS TOO FAST TO PRODUCE WIDESPREAD SHOWER AND THUNDERSTORM COVERAGE OVER NEW MEXICO. HOWEVER... SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS ARE A GOOD BET ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN...WITH SPOTTIER AND DRIER CELLS WESTWARD THROUGH THE MIDDLE RIO GRANDE VALLEY...MOUNT TAYLOR AND THE WEST SLOPES OF THE NW MOUNTAINS. SOME STORMS MAY TURN SEVERE ACROSS THE PLAINS TUESDAY AFTERNOON. THE BEST CHANCE FOR WETTING PRECIP WILL BE FOUND ACROSS THE NE AND E CENTRAL PLAINS TUE AFTERNOON AND EVENING. IT IS WORTH NOTING THAT THE MODELS ARE BEGINNING TO INTRODUCE DRIER AIR FROM THE SOUTHWEST INTO NEW MEXICO BY LATE TUESDAY...SO POPS IN THE GRIDS HAVE BEEN TONED DOWN COMPARED TO PREVIOUS FORECAST PACKAGES. THROUGH MID WEEK...MODELS DEEPEN THE LONG WAVE TROUGH OVER THE WESTERN US. THIS WILL CONTINUE TO STRENGTHEN SW FLOW OVER NM AND GRADUALLY SCOUR THE MOISTURE EASTWARD. LOOK FOR DECREASING THUNDERSTORM CHANCES BOTH DAYS WITH STORMS ALONG AND ESPECIALLY EAST OF THE CENTRAL MOUNTAIN CHAIN WEDNESDAY...THEN RELEGATED TO THE PLAINS ON THURSDAY. TEMPERATURES WILL ALSO BEGIN TO TREND UPWARD WEDNESDAY WITH ABOVE NORMAL READINGS AREAWIDE BY THURSDAY. SOUTH AND SOUTHWEST WINDS MY BECOME BREEZY THURSDAY AFTERNOON ACROSS THE FAR EASTERN PLAINS WITH GUSTS POSSIBLY REACHING 35 MPH. THOUGH LOCATIONS NEAR THE EASTERN BORDER WILL ENJOY MIN RH AROUND 20 PERCENT...WESTERN PARTS OF THE NE AND E CENTRAL PLAINS MAY EXPERIENCE A FEW HOURS OF CRITICAL FIRE WEATHER CONDITIONS. AS A RESULT OF THE LOW HUMIDITIES...STORMS THAT FORM ON WESTERN PARTS OF THE PLAINS MAY NOT PRODUCE MUCH RAINFALL. FRIDAY THROUGH THE WEEKEND A WEAK AND CUT OFF UPPER LOW WILL TAKE SHAPE OVER THE NORTHERN BAJA. THIS SHOULD PULL SURFACE WINDS OUT OF THE SOUTH OVER EASTERN NM AND ALLOW MOISTURE TO IMPROVE MAINLY ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. AS A RESULT...THIS AREA CAN EXPECT IMPROVING THUNDERSTORM CHANCES DURING THIS PERIOD. IF MOIST THUNDERSTORM OUTFLOWS CAN WORK THEIR WAY INTO THE CENTRAL VALLEY...A FEW DRIER STYLE CELLS MAY BE POSSIBLE THERE AND IN THE NW MOUNTAINS TOO. 44 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 541 AM MDT MON JUN 11 2012 NMZ501>540-121200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 541 AM MDT MON JUN 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A FEW SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY EVENING AND OVERNIGHT...GENERALLY NORTH OF INTERSTATE 40 FROM THE EASTERN SLOPES OF THE SANGRE DE CRISTOS TO THE TEXAS BORDER. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS. SMOKE FROM THE LITTLE BEAR WILDFIRE NEAR RUIDOSO MAY ADVERSELY AFFECT AIR QUALITY ACROSS SOUTHEAST NEW MEXICO AND MAY LIMIT VISIBILITIES TO BETWEEN 2 AND 5 MILES CLOSER TO THE FIRE IN LINCOLN COUNTY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A GOOD CHANCE FOR SEVERE THUNDERSTORMS EXISTS TUESDAY AFTERNOON THROUGH TUESDAY NIGHT ACROSS MUCH OF EASTERN NEW MEXICO. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN ON WEDNESDAY AFTERNOON AND EVENING...BUT FOCUSED FURTHER EAST NEAR THE TEXAS BORDER. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHEAST NEW MEXICO MONDAY AFTERNOON AND EVENING...THEN ACROSS MUCH OF EASTERN NEW MEXICO ON TUESDAY. 11
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1046 PM MDT MON JUN 11 2012 NMZ532-533-120515- EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- 1046 PM MDT MON JUN 11 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN MIGUEL AND NORTHEASTERN GUADALUPE COUNTIES THROUGH 1115 PM MDT... AT 1046 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTH OF VARIADERO...OR ABOUT 25 MILES NORTHEAST OF SANTA ROSA...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...CONCHAS AND CONCHAS LAKE STATE PARK. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3541 10412 3519 10407 3516 10452 3532 10455 TIME...MOT...LOC 0446Z 259DEG 19KT 3525 10442 34
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1116 PM MDT MON JUN 11 2012 NMZ532>534-120545- EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-QUAY COUNTY- 1116 PM MDT MON JUN 11 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN MIGUEL...WESTERN QUAY AND NORTHEASTERN GUADALUPE COUNTIES THROUGH 1145 PM MDT... AT 1116 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF CONCHAS...OR ABOUT 30 MILES WEST OF TUCUMCARI...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...STATE HIGHWAY 129 BETWEEN NEWKIRK AND CONCHAS AS WELL AS OTHER RURAL AREAS OF SOUTHEASTERN SAN MIGUEL AND WESTERN QUAY COUNTIES. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3540 10392 3518 10387 3513 10431 3531 10435 TIME...MOT...LOC 0516Z 259DEG 19KT 3524 10422 34
The Cannon AFB radar (KFDX), 60 km away, was scanning. The volume nearest the first event began at 06:28 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel size hail reported in Tucumcari.
Report from law enforcement that a Semi had been overturned by thunderstorm winds in I 40. Estimated wind speed.
Half dollar size hail reported in House.
Quarter size hail reported 1 mile northwest of House.
Quarter size hail reported 1 mile north of House.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376188, 376193, 376194, 376181, 376195.